The effects of antiepileptic drugs on classroom performance

Jeffrey B. Titus, Liu Lin Thio

Research output: Contribution to journalReview articlepeer-review

5 Scopus citations

Abstract

Epilepsy is one of the most common neurological disorders in children, and it has been associated with an increased risk of cognitive, psychiatric, and learning problems. Although side effects of antiepileptic drugs (AEDs) have been long studied in adults, an understanding of how they manifest in children is only beginning to emerge. Careful clinical considerations must be made to accurately determine the potential contribution of AEDs to learning problems, and this includes understanding the complex role played by multiple medical, developmental, and psychosocial factors. The present review provides information on common cognitive and psychiatric side effects of AED treatment in children, with consideration of classroom accommodations and strategies that may be helpful to circumvent these difficulties.

Original languageEnglish
Pages (from-to)885-891
Number of pages7
JournalPsychology in the Schools
Volume46
Issue number9
DOIs
StatePublished - Nov 1 2009

Fingerprint

Dive into the research topics of 'The effects of antiepileptic drugs on classroom performance'. Together they form a unique fingerprint.

Cite this